Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 13, 2019, 4:29 PM MST for La Paz County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2019, 4:29 PM MST (23:29 UTC)
- Expired
- Jul 13, 2019, 9:30 PM MST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 162 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:50 PM MST | FLASH FLOOD | 3 Nw Bouse, AZ | SHERIFFS OFFICE REPORTS FLOODING OVER HIGHWAY 72 NEAR YELLOW BIRD DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 3597 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862
WGUS55 KPSR 132329
FFWPSR
AZC012-140430-
/O.NEW.KPSR.FF.W.0007.190713T2329Z-190714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
429 PM MST Sat Jul 13 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 930 PM MST.
* At 427 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly,
including within Bouse Wash.
* Some locations that will experience flooding include...
Bouse and Brenda. Highway 72 between Vicksburg and Bouse. U.S.
Highway 60 between Brenda and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11400 3371 11378 3361 11382 3362 11399
3385 11404 3397 11417
$$
Rogers3 follow-up statements
594
WGUS75 KPSR 140023
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
523 PM MST Sat Jul 13 2019
AZC012-140430-
/O.CON.KPSR.FF.W.0007.000000T0000Z-190714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
523 PM MST Sat Jul 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
CENTRAL LA PAZ COUNTY...
At 521 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing as area washes are reported
running.
Some locations that will experience flooding include...
Bouse and Brenda. Highway 72 and U.S. Highway 60, especially
low-water crossings over Bouse Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11400 3371 11378 3361 11382 3362 11399
3385 11404 3397 11417
$$
Rogers477
WGUS75 KPSR 140105
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
605 PM MST Sat Jul 13 2019
AZC012-140430-
/O.CON.KPSR.FF.W.0007.000000T0000Z-190714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
605 PM MST Sat Jul 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
CENTRAL LA PAZ COUNTY...
At 604 PM MST, Doppler radar indicated thunderstorms producing heavy
rain are weakening, but flash flooding may still be ongoing across
the warned area. Up to two inches of rain have already fallen.
Reports of flash flooding near the City of Bouse along AZ Route 72
have been received.
Some locations that will experience flooding include...
Bouse and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 32 and 42.
US Highway 60 between mile markers 32 and 44.
AZ Route 72 between mile markers 20 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11400 3371 11378 3361 11382 3362 11399
3385 11404 3397 11417
$$
Rogers619
WGUS75 KPSR 140420
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
920 PM MST Sat Jul 13 2019
AZC012-140430-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-190714T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
920 PM MST Sat Jul 13 2019
...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT
930 PM MST...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3404 11400 3371 11378 3361 11382 3362 11399
3385 11404 3397 11417
$$
RogersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:36 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 13, 1:36 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
136 PM MST Sat Jul 13 2019
.SYNOPSIS...
A strong high pressure system will remain parked over the region
through next week providing an extended period of very hot weather.
Moisture will increase very slightly this weekend with the threat of
isolated storms mainly limited to high terrain area of eastern and
southern Arizona, but outflows and dust could sweep into lower
elevations. Drier air will sweep into the area through much of next
week reducing any thunderstorm chances.
&&
.DISCUSSION...
Atmospheric moisture is keeping temperatures slightly cooler than
yesterday despite the reduced cloud cover. Excessive heat
warnings remain in effect just for portions of Southeast
California and the Tonto Basin for today.
As of now, visible satellite shows convection over the
Mogollon Rim as well as a cluster of weak showers over southern
Maricopa County. For later this afternoon and evening,
thunderstorm development over southern Arizona, aided by over 1000
j/kg of downdraft CAPE, may produce downbursts and perhaps send
the most significant outflow of this dawdling monsoon northward
towards southern Maricopa and Pinal Counties. Outflows in this
area will likely be able to kick up dust as it traverses over
open desert and fallow farm fields. The potential for a dust storm
impacting Casa Grande westward towards Gila Bend along the
Interstate 8 corridor is the greatest but latest model trends are
moving away from this solution. Additional convection is possible
late across the higher terrain east of Phoenix and may again be
able produce a weak shower or over the lower desert, similar to
Friday night, with enough outflow interaction. However, the impact
of any activity over the Valley is not likely to be significant
by most measures. Otherwise, the hi-res models also paint the Kofa
range and the Imperial Valley as other potential areas for storm
activity, primarily due to terrain features, but coverage will be
isolated.
Lingering moisture on Sunday will again favor afternoon convection
over the Arizona High Country with minimal chances for the lower
desert as model trends continue to show less activity for Sunday.
A sagging Pacific trough to our west will redirect the flow aloft
to a more southwesterly direction pushing the monsoon high and
the deepest moisture further east out of our forecast area for
the start of the week. Surface dew points will plummet well below
50 degrees and mixing ratios will drop below the desired 8 g/kg
usually needed for thunderstorms. The drop in moisture will also
allow afternoon high temperatures rise into the 112-116 degree
range Monday/Tuesday leading to another excessive heat warning for
the Phoenix area.
Moisture from Sonora and nightly gulf surges may seep into
southern Arizona later in the week bringing a temporary moisture
flux into the area. Still, storm chances will remain over
southeast Arizona and the Rim, far away from the lower desert.
Phoenix and everywhere else further west will not likely see much
monsoon activity at all next week. Long range model guidance is a
little more optimistic beyond the forecast period into next
weekend but much can change before then.
&&
.AVIATION...Updated at 1825 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Expect moderate westerly winds today near 7-12 kt with occasional
breeziness and gusts of 15-20 kt. There is a fair chance that
distant thunderstorms forming south of the area will send
significant outflows north into the terminal areas this evening
with very breezy southerly winds gusting to 20-25 kt beginning
from 03-04Z. Slight reductions of visibilities to less than 10 sm
may be possible with lofted dust in the outflows temporarily this
evening but should still remain 6 sm or above/VFR. There is also
a slight chance of isolated showers moving through the area
tonight around 06-08Z as per some of the high-res models but
confidence is too low to include that in the TAFs at this time.
Although there is a good chance of westerly winds developing
tonight from distant showers to the west. Skies will become mostly
cloudy tonight with BKN-OVC CIGS moving in near 12-15 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will mostly remain less than 10 kts and diurnally driven at
both KIPL and KBLH during the period. A stronger southerly
component will also return by this afternoon with gusts near 18-23
kt. A very slight chance for isolated thunderstorms exists late
this afternoon and evening. Expect a slightly better chance for a
brief outflow boundary to produce gusty erratic winds and
localized blowing dust. But the confidence in thunderstorms or
dust is too low to include in the TAFs at this time.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Temperatures will drop to more seasonal conditions through the
week. Daytime RH values will struggle to stay above 15% with
overnight recovery into the 25-40% range for most locations. The
winds will remain fairly light with some afternoon breezes
favoring typical diurnal tendencies. Chances for thunderstorms
will be very low, and any that do develop, will favor the higher
terrain well north and east of Phoenix with hardly any chance for
rain for the lower desert.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ537-540>544-546-548-550-551-553-554.
Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ532-
534-536-538-539-559.
Excessive Heat Warning until 8 PM MST Tuesday for AZZ556.
CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ566>568.
&&
DISCUSSION...Deems
AVIATION...Sawtelle/Hernandez
FIRE WEATHER...DeemsIn the hours before
Special weather statement, Jul 13, 3:22 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 322 PM MST Sat Jul 13 2019 AZZ533-132300- Central La Paz AZ- 322 PM MST Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 400 PM MST... At 321 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 40 miles southeast of Parker, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 28 and 44. US Highway 60 between mile markers 31 and 45. AZ Route 72 between mile markers 40 and 45. LAT...LON 3351 11379 3351 11406 3382 11408 3381 11376 TIME...MOT...LOC 2221Z 181DEG 9KT 3362 11393 Rogers
Special weather statement, Jul 13, 3:47 PM MST, 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 347 PM MST Sat Jul 13 2019 AZZ556-558-562-563-132315- Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 347 PM MST Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 415 PM MST... At 347 PM MST, Doppler radar was tracking a strong thunderstorm near Claypool, or 8 miles northwest of Globe, moving west at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Globe, Miami, Central Heights-Midland City, Claypool, Roosevelt Estates and Inspiration. This includes the following highways... US Highway 60 between mile markers 244 and 249. AZ Route 188 between mile markers 214 and 234. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3357 11076 3339 11080 3340 11105 3363 11101 TIME...MOT...LOC 2247Z 101DEG 13KT 3350 11087 Rogers
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 12, 8:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 13, 3:22 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jul 13, 3:47 PM MST | Special Weather Statement | PSR | Gila | 28 min |
| Jul 13, 3:57 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Jul 13, 4:13 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.